Clarithromycin vs. Azithromycin - and allergic reactions

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Appliepie
New Member


Date Joined Mar 2010
Total Posts : 3
   Posted 5/6/2010 9:42 PM (GMT -7)   
Hi,

Does anyone have any info or personal experience about cross reactions between Clarithromycin and Azithromycin??

I had an allergic reaction (increased difficulty breathing throughout the week, chest tightness, some dizzyness, and at one point my upper lip was tingling) to Clarithromycin. I only took it for a week - one 500 mg pill twice a day. My LLD prescribed Azithromycin after I had the reaction to the Clarithro. and said it would be safe and a cross reaction is possible, but not likely. The pharmacist disagreed and said I shouldn't take the Azithro. if I had that reaction to the Clarithro.

Does anyone know about/have any experience with a cross reaction between the two antibiotics? The info insert for Azithromycin had a ton of warnings about difficulty breathing as a severe reaction, and the Clarithromycin insert had one mention of difficulty breathing as a reaction. After I stopped the Clarithro., I was able to breathe again. I want to try the Azithro. because my alternative is Levaquin, and that drug scares the poop out of me and would like to avoid taking that if it would be safe to take the Azithro. I do trust my LLD, but I have been sensitive to things I've never had reactions to before, so I'm just worried.

If anyone can help, it would be MUCH appreciated!!! Thanks in advance!

(note - I edited this post a little to shorten it and get to the point a little more)

Post Edited (Appliepie) : 5/7/2010 10:16:26 AM (GMT-6)


Appliepie
New Member


Date Joined Mar 2010
Total Posts : 3
   Posted 5/8/2010 11:44 AM (GMT -7)   
Even though no one has responded here, I wanted to mention what happened, just in case anyone ever comes across this same situation. I took the Azithromycin yesterday, and although I did react to it, I don't believe it was life threatening or an allergic reaction. This was a very different reaction from the Clarithromycin, so I may just be allerigic to the Clarithro. and not the Azithromycin.

Within minutes of taking the pill, I started having heart palpatations. I tried to stay calm, but found it was extremely difficult. I ended up having a panic attack (I have had maybe 1 or 2 panic attacks in my life - I am not prone to them), and had trouble breathing... but I knew this was due to panicking. I went to askapatient.com and read that many others experienced panic attacks, heart palpatations, and anxiety from Azithromycin, so that helped calm me down. I took it again today, and had much less anxiety about it, and everything went fine. I never had anxiety on the Clarithromycin... but upon taking the very first pill, I had chest pain and tightness and I wasn't able to get a deep breath. I haven't had that reaction with the Azithromycin.


So. There's my experience... don't know if it will actually be helpful to anyone. Also, yesterday (after the panic attack subsided) was one of the best days I've had in years. I was extremely productive and got many chores done that usually take me weeks to do! AND, I actually had the energy and motivation to go out and do something that night (haven't felt this way FOR YEARS). Today is looking to be the same way. I've already done more things today than I did all last week, inculding a task that I have been putting off because it was too fatiguing from all the brain fog I usually have. I don't know if the Azithromycin is causing this new feeling, or if this is some sort of placebo effect, but I hope it doesn't go away anytime soon!

betterhealth
Regular Member


Date Joined Mar 2010
Total Posts : 230
   Posted 5/8/2010 2:35 PM (GMT -7)   
Thanks for posting this... I'm currently taking 3000MG of amoxicillian daily along with 250MG of zithromax and haven't had any major issues. I do feel especially worse after taking the zithromax dose though. I'm alergic to Cipro and Rocephin, I usually get itchy with hives.

Glad to hear that you are seeing some positive results from the Azithromycin (Zithromax). Hope things continue to improve for you.
Peace and Healing
Lyme Disease - Doxycyline, IV-Rocephin, Amoxicillin, Azithromycin.
 
 


bablymers
Veteran Member


Date Joined Oct 2006
Total Posts : 1458
   Posted 5/8/2010 4:02 PM (GMT -7)   
Hi Appliepie,

Welcome to the forum! I'm sorry you are suffering from this terrible disease and I want to wish you all the best for successful treatments.

I'm sorry I don't know much about drug reactions but I am glad you are being careful.
I'm wondering if you were having a herx? Also, some of the infections can cause those symptoms, especially when they are being attacked by the meds. I asked my doc once, how we could tell if we were having a bad reaction to a med or if we were having a herx-----he said it can be hard to tell, and for us to TELL HIM about what was going on. So, I suggest you be sure to tell your doc all about your experience and keep track in a notebook for yourself, so that you can remember and protect yourself in the future. Trust your instincts and take good care of yourself----don't overdue it when you are feeling better, make sure to get some rest too, OK!

Thanks for sharing your info. It helps us all to know about reactions etc.

Best wishes to you, bablymers mom
New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, December 13, 2017 2:09 PM (GMT -7)
There are a total of 2,904,974 posts in 318,817 threads.
View Active Threads


Who's Online
This forum has 158187 registered members. Please welcome our newest member, Zenfinity.
370 Guest(s), 15 Registered Member(s) are currently online.  Details
Sophalex83, PeppermintTea, JNF, hammer8, Kat1000, Hoagie, DGinSD, ArtAngel, Maverick6981, HopeNheal, dbell, FLBeachgal, k07, Tall Allen, iPoop